Wednesday, April 1, 2015
Too Many TB Tests?
I work in the healthcare industry as an occupational therapist. My primary job is in acute care in hospitals. I also work part time in inpatient rehab. Recently due to requirements by my employers I have had 4 TB tests in the last year, all in the same arm/area (Sept 2008, Feb 2009, July 2009 and Sept 2009). My last and most recent test came back positive. I am not aware of treating or working with any patients with TB. Is there any possibility that my body has created antibodies for TB secondary to all the tests I have received in the past year? I am very concerned with the drugs to treat TB since I am 18 weeks pregnant. Is there any possibility of delaying treatment until the pregnancy is over if I do not display any signs or symptoms? I am unable to get a chest x-ray to confirm the positive diagnosis secondary to the pregnancy. Any information would be helpful. Thank you.
In high risk clinics it is not uncommon to get a TB skin test 4 times a year. For example, the TB clinic where I work tests employees 4 times yearly, so that frequent skin tests should not create a false positive reaction. It is possible to develop some redness in response to the preservative in the PPD solution. This redness typically fades after 24 hours and is usually not present 2-3 days after test placement when the PPD is formally interpreted.
If I were evaluating you in my TB program I would ask you details about how quickly this skin test became red and swollen and how long it lasted and how large it was. If I was concerned based on that information that the skin test might now be truly positive I would confirm the reaction by sending a quantiferon assay which is a blood test that can now be used in place of the TB skin test. If the quantiferon assay confirms the TB skin test and suggests that you were recently exposed, then a chest x ray should be done once you are in the 2nd trimester of pregnancy. If there is no evidence of active tuberculosis then preventive treatment should be started while you are pregnant.
It is important that preventive therapy be given in the setting of recent exposure because of the small risk of transmitting TB to the baby in utero. Note that when isoniazid is used in pregnancy it is very important that you also take Vitamin B6 as isoniazid can cause B6 deficiency in the infant if B6 is not supplemented to the mother.
Catherine A Curley, MD, MS
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University